Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Child on weaning process of Vyvanse, seems to have developed aggression, defiance, hostility, anti-social behavior. Help?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
My granddaughter was DX with ADHD/ODD when she was 5. She is now 11. She takes Vyvanse and Respiradal and has been for about 2years. In the last month she has developed aggression, defiance, hostility, rudeness to elders, anti social behavior. Very poor judgement and gravitates toward the bad kids. She totally controls the family and refuses to do anything unless she wants to do it. If asked to do something, she will go from being calm and cooperative to a rage. She will scream and yell and this will go on for hours. It has become more and more frequent. We would like to wean her off her meds. The psychiatrist did not offer any advice other than stop the Vyvanse cold XXXXXXX and in 2weeks stop the resperidal. He said he expects she will get worse but did not offer an opinion on alternatives. We are desperate and just want to see if this is a side effect of the Vyvanse. I wonder if we are doing the right thing and worry about what to expect.
Posted Sun, 9 Jun 2013 in Mental Health
Answered by Dr. Payman Hajiazim 1 hour later
Hi there, thanks for asking. It is very useful for the ADHD kids to take their medication for the attention. It helps for better learning at school time. They can have drug holidays in the weekends and in the summer time. This causes the long term side effects to become less and less. These kind of medications can cause weight gain and decrease in the optimal height in the long term. These could also be controlled with optimizing the dose of the medication. It means that they need the medication with higher dose just in the exam time. Risperdal also has just little side effect especially if it is given in the low dose. If it does not cause obesity, it would be safe. All the best.
Above answer was peer-reviewed by
Follow-up: Child on weaning process of Vyvanse, seems to have developed aggression, defiance, hostility, anti-social behavior. Help? 38 minutes later
Thank you for your reply. Anything we can learn is great. School is out here on Wed and we want to take her off the Vyvanse to see if that has actually been causing some of this behavior. You mentioned the med holiday. Should the Vyvanse be weaned off or is it ok to just stop it. She is on 40mg once a day. Thank you.
Answered by Dr. Payman Hajiazim 5 hours later
hi there, thanks for asking. 40 mg of vyvance is not high but it is still better to be weaned off of it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor